Hail, Alfalfa
- When
- March 21, 2:45 PM CST
- Where
- Alfalfa County, Great Salt Plains la
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.733, -98.200
Reported by KOCO Channel 5 in Oklahoma City.
6 hail, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 21, 2:44 PM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 244 PM CST MON MAR 21 2005 .DISCUSSION... STRONGER CONVECTION ATTM JUST NORTH OF OKLAHOMA BORDER IN SOUTHWEST SOUTHCENTRAL KANSAS. STORM STILL TRYING TO FORM ALONG THE DRYLINE IN CENTRAL AND SOUTHERN OKLAHOMA BUT SEEM TO BE WEAKENING AS STORMS MOVE FARTHER AWAY FROM BOUNDARY INTO THE COOLER AIR. APPEARS IN SHORT TERM THAT STORMS IN AND AROUND ALFALFA COUNTY WILL HAVE BEST CHANCE OF PRODUCING SEVERE WEATHER...BUT BETTER INSTABILITY AND JET STRUCTURE WILL REMAIN FARTHER SOUTH ACROSS SOUTHEAST OKLAHOMA. WILL MAINTAIN LIKELY POPS TONIGHT UNDER AND NORTH OF UPPER LOW. APPEARS NEXT CHANCE FOR WEATHER WILL COME LATER IN THE WEEK AS ANOTHER FRONT MOVES ACROSS THE AREA LATE THURSDAY INTO EARLY FRIDAY. COULD SEE ADDITIONAL RAIN AND MAYBE STORMS OVER THE WEEKEND AS UPPER TROUGH MOVES ACROSS THE SOUTHWEST AND SYNOPTIC BOUNDARY REMAINS TO OUR SOUTH. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 45 53 34 60 / 40 10 0 10 HOBART OK 41 56 35 63 / 20 10 0 10 WICHITA FALLS TX 47 61 37 65 / 10 0 0 10 GAGE OK 37 52 29 62 / 50 10 0 10 PONCA CITY OK 45 50 32 57 / 90 60 10 10 DURANT OK 50 62 38 62 / 10 10 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && SIX
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST MON MAR 21 2005
OKZ004>048-050>052-TXZ083>090-221300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
OKLAHOMA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA INCLUDES THAT PORTION OF SOUTHEAST OKLAHOMA
EAST OF A LINE FROM MADILL... TO ADA... TO HOLDENVILLE. THERE IS
ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE WEST OF THE
MODERATE RISK...AND EAST OF A LINE FROM BUFFALO... TO CHICKASHA...
TO MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM LOCATED SOUTHWEST OF DODGE CITY
KANSAS AT MIDDAY WILL MOVE EAST ALONG THE OKLAHOMA AND KANSAS BORDER
THIS AFTERNOON AND EVENING. AT THE SURFACE... A LOW PRESSURE SYSTEM
WAS LOCATED NEAR BUFFALO... IN NORTHWEST OKLAHOMA... WITH A TRAILING
DRYLINE EXTENDING SOUTHEAST TO NEAR MARIETTA. THE SURFACE LOW
PRESSURE SYSTEM IS EXPECTED TO MOVE SLOWLY EAST ACROSS NORTHERN
OKLAHOMA. MEANWHILE... THE DRYLINE WILL MOVE FAIRLY QUICKLY EAST
THROUGH CENTRAL AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON... WHILE
MOVING MORE SLOWLY OVER NORTHERN OKLAHOMA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND
SOUTHERN OKLAHOMA... MAINLY NEAR AND EAST OF THE INTERSTATE 35
CORRIDOR. SOME OF THE THUNDERSTORMS... ESPECIALLY THOSE IN SOUTHEAST
OKLAHOMA... COULD BECOME SUPERCELLS... PRODUCING LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOS. A TEMPORARY LIMITING FACTOR
FOR SEVERE STORMS WILL BE THE PRESENCE OF EXTENSIVE CLOUD COVER OVER
SOUTHEAST OKLAHOMA AND PRECIPITATION OVER NORTHEAST TEXAS WHICH HAS
RESULTED IN LOWER INSTABILITIES.
THERE WILL ALSO BE A POSSIBILITY OF SUPERCELL DEVELOPMENT THIS
AFTERNOON OVER PORTIONS OF NORTHERN OKLAHOMA... ESPECIALLY NEAR AND
EAST OF THE SURFACE LOW AND DRYLINE. ALTHOUGH LOW LEVEL MOISTURE MAY
BE SOMEWHAT LIMITED... THE PRESENCE OF COLD TEMPERATURES ALOFT...
ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM... COULD RESULT
IN SUFFICIENT INSTABILITY FOR THE DEVELOPMENT OF STRONG
THUNDERSTORMS. MEANWHILE... DIRECTIONAL WIND SHEAR IN THE LOWEST
SEVERAL THOUSAND FEET OF THE ATMOSPHERE... ALONG WITH GUSTY SURFACE
WINDS... WILL SUPPORT THE POSSIBILITY OF LOW TOPPED SUPERCELL
THUNDERSTORMS. LARGE HAIL... HIGH WINDS... AND AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE WITH THESE STORMS THIS AFTERNOON AND EARLY
EVENING.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY MAR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
DRY AND WINDY CONDITIONS WILL OCCUR ACROSS PORTIONS OF SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS BEHIND THE DRY LINE... RESULTING IN
A VERY HIGH TO EXTREME FIRE DANGER ACROSS THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY... ESPECIALLY ACROSS
NORTHERN OKLAHOMA... BUT THE CHANCE OF SEVERE WEATHER WILL BE MUCH
LESS THAN TODAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE AREA WEDNESDAY NIGHT AND THURSDAY... AND AGAIN
ACROSS MUCH OF THE AREA FRIDAY AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1236 PM CST MON MAR 21 2005 OKZ010-211845- WOODWARD OK- 1236 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF WOODWARD AT 1236 PM CST...MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 159 PM CST MON MAR 21 2005 OKZ004-005-212015- HARPER OK-WOODS OK- 159 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN HARPER AND WESTERN WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF LOOKOUT AT 159 PM CST...MOVING NORTH AT 15 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 235 PM CST MON MAR 21 2005 OKZ031-212045- SEMINOLE OK- 235 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SEMINOLE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SEMINOLE AT 235 PM CST... MOVING NORTHEAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 237 PM CST MON MAR 21 2005 OKZ006-212045- ALFALFA OK- 237 PM CST MON MAR 21 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN GREAT SALT PLAINS LAKE AT 237 PM CST...MOVING NORTHWEST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The Vance AFB radar (KVNX), 7 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
6 hail, 4 tornado. Local standard time, as filed.
Reported by KOCO Channel 5 in Oklahoma City.
Hail was reported covering the ground.
A storm chaser and residents reported a small tornado in northern Alfalfa County. This tornado was in open country with no damage reported.
A brief tornado was seen by media helicopters, spotters, and storm chasers touching down in the town of Cromwell. The small town sustained minor damage of a few outbuildings and trees.
A brief multiple vortex tornado was viewed by storm chasers in open country. No damage was reported.
A brief tornado was videoed by storm chasers in open country. No known damage.
Hail covered the ground.
Hail was reported covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyThe tornado archive for Oklahoma, 2005Warnings in Oklahoma, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439923, 5439924, 5439925, 5439986, 5439987, 5439988, 5439989, 5439926, 5439927, 5439928.